Kentucky, 2017

Strong Wind in Kentucky, November 18, 2017

November 18, 2017 · NWS JKL · 3 events in 3 counties and zones

Gusty winds developed this morning as a low pressure system tracked out of the Mississippi Valley into the Ohio Valley. Numerous gusts of 40 to 50 mph occurred across the Bluegrass to Lake Cumberland regions through the day.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$900
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Gusty winds developed this morning as a low pressure system tracked out of the Mississippi Valley into the Ohio Valley. Numerous gusts of 40 to 50 mph occurred across the Bluegrass to Lake Cumberland regions through the day. These continued into the evening and early overnight along and behind a cold front that swept through eastern Kentucky. Isolated trees and large limbs were reported downed across Bath, Letcher, and Rockcastle Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 18, 9:53 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Nov 18, 9:53 AM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
953 AM EST Sat Nov 18 2017

.UPDATE...
Issued at 953 AM EST SAT NOV 18 2017

Precip ahead of the main system has dissipated across the CWA
leaving dry conditions, though some light rain is still ongoing
across central Kentucky. Overall forecast pops seem to be in good
shape so far this morning. Kept in the slight chances in the
northern CWA just b/c a light shower or two redeveloping cannot be
ruled out. Loaded in the latest observations for temps, dew
points, and winds to make sure they were on track with the current
conditions. Continuing to monitor wind gusts across the region,
will make any updates as needed as we head throughout the day.
All updates have been published and sent to NDFD/web. A new
forecast package is not needed at this time, but a timing graphic
was sent out to show the estimated arrival times of the heavier
line of showers and thunderstorms late this afternoon/evening.

UPDATE Issued at 645 AM EST SAT NOV 18 2017

Did a quick update to the grids to fine tune the PoPs early this
morning. Also, adjusted temperatures as the valleys have just
about mixed out. These have been sent to the NDFD and web servers.

&&

.SHORT TERM...(Today through Sunday)
Issued at 310 AM EST SAT NOV 18 2017

07z sfc analysis shows a tightening sfc pressure gradient through
the Ohio Valley ahead of a rapidly developing low pressure system
over central Missouri. This is resulting in breezy conditions
just off the sfc and a few southerly wind gusts to 20 mph for our
western counties at the moment, but lighter winds are found in the
east with the valleys calm under an inversion. In those valleys,
despite increasing high clouds through the evening, many manged to
effectively decouple and radiate down closer to dewpoint
temperatures in the lower 30s. These are slowly starting to warm
back up, but mid to upper 30s are still noted. Elsewhere, the
better mixed sites are reporting mid 50s. Dewpoints vary from the
upper 20s in a few of the higher elevation points to the northeast
while values near 40 exist to the west and south. On radar, a few
light returns are noted but not much is likely making to the
ground given the drier conditions of the boundary layer.

The models are in good agreement aloft through the short term
portion of the forecast and the dynamic system set to move across
the area today and tonight. A large trough will quickly
consolidate over the Southern Plains this morning moving into the
Mid Mississippi Valley region and then Tennessee Valley by
nightfall. As it does so, plenty of energy will run through the
bottom of the trough and right across Kentucky punching through
the JKL area between 7 pm and midnight. The accompanying height
falls will pass through by 06z with heights rebounding a bit in
its wake into Sunday morning. A trailing shortwave does move over
the area Sunday afternoon and this will help to usher the system
out of here. Just minor differences are noted with the models as
this impactful system passes so confidence in most of the details
is relatively high. As such, have favored the short term model
blends while leaning most heavily on the highest resolution ones
like the HRRR and NAM12.

Sensible weather will feature lowering clouds and winds picking up
from west to east this morning with advisory level winds possible
by early afternoon. These windy conditions from the south to
southwest will continue through the evening as a cold front
approaches and passes through eastern Kentucky. There should be
just enough instability ahead of the boundary for a convective
line to form with some embedded thunderstorms. The strongest of
these could tap into the strong wind field aloft to bring down
damaging winds. As a result, much of the JKL CWA is in a marginal
risk for severe weather per SPC. Will keep this highlighted in the
forthcoming HWO and social media graphics. A little more than a
half an inch of rain can be expected for most of the area as the
front moves through. Winds will then switch to the west and
northwest staying strong and at wind advisory level through
midnight. After that, though, the winds will start to subside with
colder air advecting into this part of the state with falling
temperatures and upslope flow into Sunday morning. This is
expected to result in a mixing of light pcpn with snow showers or
flurries for a time before drier air takes over from west to east
later in the morning ending all but the last lingering traces in
the far east by afternoon. With the snow potential only the
eastern ridges will have a shot at accumulations though warm
ground temperatures will negate much of this before it ends. As
such, just have a small amount - less than a 1/2 inch on the
highest points (but close to 1" on top of Black Mountain) down to
a trace on the lower elevation ridges. A chilly day will follow
for Sunday under mostly cloudy conditions and continued CAA on
northwest winds.

Used the CONSShort and ShortBlend as the starting point for all
the grids, though did make significant changes to beef up the
winds and gusts today into the evening. Also, kept the PoPs maxed
out as the front crosses this evening rather than having them
drop back into the 80 percentile range per the blends tonight.
Finally, for Sunday lowered the highs a notch and allowed for more
lingering light pcpn (ra/sn) than implied by the model blends.
Will continue the wind advisory as outlined by the day shift.

.LONG TERM...(Sunday night through Friday)
Issued at 245 AM EST SAT NOV 18 2017

High pressure will build in Sunday night and settle over the area
by Monday morning. This will bring an end to lingering clouds as
we head through the night. Sunshine will return in force on Monday
allowing for a modest warm up after a very cold start. With clear
skies and good radiational cooling Sunday night, temperatures may
start off in the upper teens to lower 20s Monday morning.

A bit of uncertainty in the forecast as we head through Tuesday
and Tuesday evening regarding the strength of a shortwave trough.
00z ECMWF has trended stronger with the trough and is not
producing a few showers over the region, while the 00z GFS
continue to drop the energy off to our south, with little moisture
in place for any showers. The blended model solution came in dry,
so opting to stay with the dry forecast for now. However, would
not be surprised to see some small rain chances emerge late
Tuesday or Tuesday evening in future updates.

Still some model differences on how things evolve towards
Thanksgiving, as the GFS develops a storm system off to our
southeast, but keeping it out of our area. This would bring
subsidence over eastern Kentucky from Wednesday through Friday as
this system impacts areas to our southeast. This would likely mean
colder mornings and drier afternoons for fire weather concerns.
However, ECMWF solution isn't quite on board with the GFS, so
still lots of uncertainty on temperatures. Confidence in higher on
a dry forecast through Saturday. There does appear to be a chance
of a clipper system to push across the area late next weekend, but
its still beyond the extent of this forecast update.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
ISSUED AT 705 AM EST SAT NOV 18 2017

VFR cigs will continue through most of the day, though cigs will
continue to lower, ahead of a cold front approaching from the
west. Scattered showers will be about the area this morning,
mainly north and west of the TAF sites. South southwest winds will
then increase to 10 to 20 kts, with gusts of 25 to 35 kts during
the day on Saturday. More widespread showers and potential
thunderstorms will be moving in after 18z. Ceilings/visibilities
will lower down to MVFR by the end of the period for most sites,
as the cold front moves on across eastern Kentucky and winds
switch to the northwest - equally strong for a time.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM EST Sunday for KYZ044-050>052-058>060-
068-069-079-080-083-084-104-106-108-111-114.

Wind Advisory until 4 AM EST Sunday for KYZ085>088-107-109-110-
112-113-115>120.

&&

UPDATE...JMW
SHORT TERM...GREIF
LONG TERM...KAS
AVIATION...GREIF
Hazardous weather outlook, Nov 18, 10:03 AM EST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1003 AM EST Sat Nov 18 2017

KYZ044-050>052-058>060-068-069-079-080-083-084-104-106-108-111-
114-191815-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Elliott-Morgan-Wolfe-Lee-
Owsley-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Sandy Hook, West Liberty, Campton, Beattyville,
and Booneville
1003 AM EST Sat Nov 18 2017

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST SUNDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Gusty winds as high as 40 to 50 mph are expected from this
morning through evening. Thunderstorms will be possible during the
afternoon and evening as well, yielding the potential of damaging
60 mph wind gusts as they pass.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of wind damage
through tonight.

KYZ085>088-107-109-110-112-113-115>120-191815-
Whitley-Knox-Bell-Harlan-Johnson-Magoffin-Floyd-Breathitt-Knott-
Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Corbin, Williamsburg, Barbourville,
Middlesboro, Pineville, Cumberland, Harlan, Paintsville,
Salyersville, Prestonsburg, Wheelwright, Jackson, Hindman,
Pippa Passes, Hazard, Manchester, Hyden, Jenkins, Whitesburg,
Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson
1003 AM EST Sat Nov 18 2017

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Gusty winds as high as 40 to 50 mph are expected from this
morning through evening. Thunderstorms will be possible during the
afternoon and evening as well, yielding the potential of damaging
60 mph wind gusts as they pass.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of wind damage
through tonight.

GREIF/JMW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Bath

When
November 18, 11:00 AM EST to 12:00 PM EST
Where
Bath forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
38.145, -83.743 (the zone’s center; the record gives no point)

Emergency management relayed reports of several trees downed in the Preston area. Two of these were found on Stulltown Road, one on Kendall Springs Road, and one on Blevins Valley Road.

Strong Wind, Letcher

When
November 18, 8:27 PM EST
Where
Letcher forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$100
Reported by
Broadcast Media
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Local media relayed a report of large tree limbs blocking Kentucky Highway 1862 near Thornton, following a series of strong wind gusts.

Strong Wind, Rockcastle

When
November 18, 8:30 PM EST
Where
Rockcastle forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$300
Reported by
Public
Coordinates
37.365, -84.316 (the zone’s center; the record gives no point)

A citizen relayed a report of a few trees and limbs blown down on Copper Creek Road north of Brodhead.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722424, 722467, 722425.